Antibiotics are a crucial component of modern medicine. They can prevent or treat bacterial infection by killing or inhibiting the growth of bacteria, which could otherwise cause health complications in people or even be fatal. Though antibiotics approved for clinical use are safe, many antibiotics have side effects and risks that patients should be aware of before taking them. Patients can then take steps aimed at protecting their health while taking antibiotics.
One of the most common side effects of antibiotic consumption is diarrhea, which can occur both during and up to two months after antibiotic use.1 Antibiotics are designed to spare human cells and target only bacteria, but this means that they can interfere with the bacteria that comprise the human microbiome, the beneficial bacteria that naturally live in the human gut and aid in digestion and protect against harmful bacteria. Antibiotics can kill or disrupt the gut microbiota involved in restricting the growth of bacteria like Clostridium difficile, a bacterium that causes diarrhea by inflaming the colon.2 Antibiotic-associated diarrhea occurs in anywhere between 5 and 30 percent of patients.2
One option for treating this side effect of antibiotics is to directly target the diarrhea-causing bacteria; antibiotics such as metronidazole and vancomycin are usually effective.3 Alternatively, one could more comprehensively prevent and address this side effect of antibiotics by taking probiotics along with antibiotics. Probiotics are live bacteria and yeast that can maintain or replenish one’s microbiome to mitigate the imbalance caused by antibiotics and help in protecting health. For this reason, many physicians recommend prescribing probiotics along with antibiotics to prevent and treat antibiotic-associated diarrhea.4 It should be noted, however, that probiotics can themselves may cause adverse effects, like indigestion, an allergic reaction, and, rarely, sepsis,5 so care should be taken by both medical practitioners and patients when it comes to probiotics.
Another side effect of antibiotics is the development of a rash. This side effect is more commonly seen in children taking antibiotics. One review of nearly 6,000 records from a pediatric office in Virginia found that rashes occurred in 7.3% of children given oral antibiotics, and none of them were severe enough that they required the child to be hospitalized.6 Rashes of the more mild sort observed in the review usually go away on their own, while oral histamines and topical steroids can help treat the itch and redness associated with a rash. In rare cases, a child will experience a “true” allergic reaction from antibiotics, in which the reaction will set in after an hour or two after antibiotic treatment rather than several days later.7 Antibiotic treatment should be ceased in these cases.
Taking a more global perspective, the greatest risk to our collective health from taking antibiotics is overusing and inappropriately prescribing them. Doing so induces a selective pressure on bacterial communities that encourages antibiotic-resistant bacteria to proliferate, which is already rendering some of our most reliable antibiotics useless or less effective.8 According to the CDC, more 2.8 million antibiotic-resistant infections occur annually in the US.9 Combatting this “antibiotic resistance crisis” will require the appropriate prescription of antibiotics, devising new biotechnologies that can overcome bacterial defenses, and ensuring that the pipeline for discovering new antibiotics remains robust. Protecting health from negative effects of taking antibiotics is important at both the individual and societal levels.
1. Wiström, J. et al. Frequency of antibiotic-associated diarrhoea in 2462 antibiotic-treated hospitalized patients: a prospective study. J Antimicrob Chemother 47, 43–50 (2001), DOI: 10.1093/jac/47.1.43
2. Barbut, F. & Meynard, J. L. Managing antibiotic associated diarrhoea. BMJ 324, 1345–1346 (2002), doi: 10.1136/bmj.324.7350.1345
3. Teasley, D. G. et al. Prospective randomised trial of metronidazole versus vancomycin for Clostridium-difficile-associated diarrhoea and colitis. Lancet 2, 1043–1046 (1983), DOI: 10.1016/s0140-6736(83)91036-x
4. Rodgers, B., Kirley, K. & Mounsey, A. Prescribing an antibiotic? Pair it with probiotics. J Fam Pract 62, 148–150 (2013), PMID: 23520586
5. Ritchie, M. L. & Romanuk, T. N. A meta-analysis of probiotic efficacy for gastrointestinal diseases. PLoS One 7, e34938 (2012), DOI: 10.1371/journal.pone.0034938
6. Ibia, E. O., Schwartz, R. H. & Wiedermann, B. L. Antibiotic Rashes in Children: A Survey in a Private Practice Setting. Archives of Dermatology 136, 849–854 (2000), DOI: 10.1001/archderm.136.7.849
7. Langley, J. & Halperin, S. Allergy to antibiotics in children: Perception versus reality. Can J Infect Dis 13, 160–163 (2002), doi: 10.1155/2002/767068
8. Ventola, C. L. The Antibiotic Resistance Crisis. P T 40, 277–283 (2015), PMID: 25859123
9. National Infection & Death Estimates for AR. Centers for Disease Control and Prevention https://www.cdc.gov/drugresistance/national-estimates.html (2022).